Pennsylvania, 2015

Winter Weather in Pennsylvania, March 25, 2015

March 25, 2015 · NWS PHI · 2 events in 2 counties and zones

A light glazing from freezing rain occurred over the higher terrain of the Poconos during the afternoon of the 25th. While freezing rain accumulations were less than five hundredths of an inch, untreated surfaces became slippery.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A light glazing from freezing rain occurred over the higher terrain of the Poconos during the afternoon of the 25th. While freezing rain accumulations were less than five hundredths of an inch, untreated surfaces became slippery. Precipitation initially started as rain during the early afternoon, but temperatures cooled to the freezing mark by the middle of the afternoon. The freezing rain ended during the late afternoon and temperatures rose slowly above freezing that evening. The precipitation was triggered by a warm front approaching Pennsylvania from the Ohio Valley. A departing high pressure system left enough cold, dry air in place near the surface for the precipitation to fall as freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 25, 8:58 AM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Mar 25, 8:58 AM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
958 AM EDT WED MAR 25 2015

.SYNOPSIS...
HIGH PRESSURE OFF THE MID-ATLANTIC COAST TODAY WILL MOVE AWAY FROM
THE AREA. AS IT DOES, LOW PRESSURE, WILL MOVE NORTHEASTWARD FROM
THE SOUTHERN PLAINS TO THE OHIO VALLEY AND BRING A WARM FRONT
THROUGH THE REGION TONIGHT. A STRONG COLD FRONT, ASSOCIATED WITH
THIS LOW WILL THEN MOVE ACROSS THE AREA THURSDAY NIGHT.  A
SECONDARY COLD FRONT SHOULD THEN PASS THROUGH THE REGION LATE
FRIDAY. A LARGE AND UNSEASONABLY COOL HIGH PRESSURE SYSTEM IS
EXPECTED TO BUILD DOWN FROM CANADA OVER THE WEEKEND, WITH ANOTHER
COLD FRONT POSSIBLE BY MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE AXIS OF A MID LEVEL RIDGE WILL CROSS OVER THE REGION THIS
MORNING AND THEN MOVE FARTHER OFF THE COAST THIS AFTERNOON.
MEANWHILE, SURFACE HIGH PRESSURE COVERED THE NORTHEASTERN STATES
EARLY THIS MORNING. THE HIGH WILL PASS OUT TO SEA TODAY LEAVING
OUR REGION IN A LIGHT SURFACE FLOW FAVORING THE EAST TO SOUTH
QUADRANT.

HIGH CLOUDS WILL BE ON THE INCREASE FROM THE SOUTHWEST THIS MORNING,
FOLLOWED BY ALTOCUMULUS AND STRATOCUMULUS FOR THIS AFTERNOON. A MID
LEVEL SHORT WAVE IS FORECAST TO LIFT NORTHEASTWARD ACROSS THE GREAT
LAKES TODAY. THE TAIL END OF THE FEATURE IS EXPECTED TO PASS OVER
OUR REGION THIS AFTERNOON.

A LINE OF SHOWERS IS SLOWING APPROACHING THE REGION THIS MORNING
AND WILL START TO MOVE INTO THE DELMARVA AND EASTERN PENNSYLVANIA
AROUND 11AM-NOON. THE LINE OF SHOWERS IS EXPECTED TO MOVE ACROSS
THE REMAINDER OF EASTERN PENNSYLVANIA AND NEW JERSEY BETWEEN ABOUT
NOON AND 300 PM. MEANWHILE, ADDITIONAL SHOWER ACTIVITY IS
ANTICIPATED TO SPREAD ACROSS EASTERN PENNSYLVANIA AND NORTHERN AND
CENTRAL NEW JERSEY FROM THE WEST DURING THE AFTERNOON HOURS.

RAINFALL AMOUNTS SHOULD REMAIN RELATIVELY LIGHT. TOTALS ARE FORECAST
TO RANGE FROM A FEW HUNDREDTHS OF AN INCH IN OUR SOUTHERN COUNTIES
TO PERHAPS ONE OR TWO TENTHS OF AN INCH ACROSS THE NORTH.

SOME FAIRLY DECENT WARM ADVECTION WILL TAKE PLACE ALOFT. THE 850 HPA
LEVEL IS EXPECTED TO WARM FROM AROUND 0C EARLY THIS MORNING TO ABOUT
5C TO 7C BY DARK. REGARDLESS, A SHALLOW LAYER OF COLD DRY AIR IS
ANTICIPATED TO LINGER BELOW 850 HPA AROUND THE ONSET OF THE
PRECIPITATION. WHETHER THE DRY AIR INITIALLY EVAPORATES THE
PRECIPITATION OR WHETHER IT CAUSES IT TO COOL ENOUGH TO FREEZE
REMAINS IN QUESTION. AS A RESULT, THERE COULD BE A VERY BRIEF PERIOD
OF SLEET AT THE START IN BERKS COUNTY, THE LEHIGH VALLEY AND THE
POCONOS.

TODAY'S MAXIMUM TEMPERATURES WILL BE LIMITED A BIT BY THE INCREASE
IN CLOUD COVER. THEY SHOULD BE MAINLY IN THE 40S IN OUR NORTHERN AND
CENTRAL COUNTIES AND IN THE LOWER 50S IN THE SOUTH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
MODERATE WARM ADVECTION WILL CONTINUE OVERHEAD DURING THE NIGHT AS A
40 TO 50 KNOT LOW LEVEL SOUTHWESTERLY JET DEVELOPS OVER THE COASTAL
PLAIN. TEMPERATURES AT 850 HPA ARE EXPECTED TO INCREASE TO ABOUT 8C
TO 10C BY DAYBREAK ON THURSDAY.

A LIGHT EAST TO SOUTH SURFACE FLOW WILL CONTINUE TO BRING LOW LEVEL
MOISTURE OFF THE OCEAN. AS A RESULT, WE ARE ANTICIPATING LOW CLOUDS
ALONG WITH OCCASIONAL LIGHT RAIN AND DRIZZLE FOR TONIGHT. THE
UPSLOPE FLOW IN THE TERRAIN OF EASTERN PENNSYLVANIA AND NORTHERN NEW
JERSEY SHOULD RESULT IN AREAS OF FOG IN THOSE LOCATIONS.

TEMPERATURES ARE FORECAST TO REMAIN NEARLY STEADY OR RISE SLOWLY
DURING THE NIGHT.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
LOW PRES IN THE OH VLY AT THE START OF THE PD WILL BRING A WMFNT
THRU THE REGION ON THU. THIS WILL BRING PRECIP CHCS TO THE AREA
BUT ALSO MAKE FOR ONE OF THE WARMEST DAYS WE HAVE SEEN IN SOME
TIME AS WE GET INTO THE WARM SECTOR ON STRONG SWLY FLOW. TEMPS
WILL MAKE THE 60S WITH SOUTHERN AREAS NEARING 70, IF NOT ABOVE IT.
THE LOW WILL ADVANCE EASTWARD THRU THE MRNG AND PRECIP CHCS WILL
INCREASE. THERE IS ALSO A CHC OF TSTMS AS THERE IS AT LEAST SOME
CAPE AND UVV AND A 50 KT LLJ TO CONTEND WITH.

THE GUID IS HINTING AT A PRECIP LULL THU AFTN AS THE CDFNT
APPROACHES, PERHAPS IT BECOMES MORE SHOWERY OR WE DO GET DRY
SLOTTED. THEN THE PRECIP WILL PICK UP AGAIN AS THE CFP OCCURS THU
EVE THRU FRI MRNG.

THERE ARE SOME TIMING DIFFS WITH HOW QUICKLY THE CDFNT EXITS ON
FRI. THE ECMWF IS THE FASTEST AND CLEARS EVERYTHING OUT DURG THE
MRNG. THE GFS LINGERS PRECIP ACRS THE EAST THRU THE AFTN AND HAS
SOME SUPPORT FROM THE NAM/WRF. THE CMC IS THE SLOWEST OF ALL MDLS.
WPC GUID SUPPORTS SOMEWHAT OF THE GFS/NAM WRF SOLN SO HAVE KEPT
SOME POPS THRU THE PD.

LATER FRI THRU THE WEEKEND WILL SEE A LARGE AREA OF HIGH PRES
BUILD DOWN FROM CANADA AND AN UNSEASONABLY DEEP H5 TROF MOVE OVER
THE ERN CONUS. WITH STRONG NWLY FLOW, CAN NOT RULE OUT A FEW
SHWRS, MAINLY N AND W ON SAT, BUT OTHERWISE A DRY FCST IS IN STORE
THRU THE PD. TEMPS WILL BE ABOUT 10 TO 15 DEGREES BELOW NRML BOTH
SAT AND SUN WITH HIGHS ONLY IN THE 40S, DESPITE THE STRONG LATE
MARCH SUN.

A WEAK AND FAST MOVG AREA OF LOW PRES WILL SKIRT ACRS SRN CANADA
ON MON AND A WK CDFNT WILL MOVE ACRS NEW ENG AND THE NRN REACHES
OF THE REGION ON MON. IT COULD TRIGGER A RAIN OR SNOW SHOWER BUT
THERE IS NOT MUCH MOISTURE, SO WILL JUST CARRY LOW POPS.

TUE THEN LOOKS DRY AS HIGH PRES BUILDS BACK IN. MON AND TUE SHUD
SEE MODERATING TEMPS, WITH VALUES CLOSER TO NRML AS THE
AFOREMENTIONED TROF MOVES EWD AND THE FLOW BECOMES LESS AMPLIFIED.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

MAINLY VFR CONDITIONS ARE ANTICIPATED UNTIL THIS EVENING. THERE WILL
BE AN INCREASE IN HIGH CLOUDS THIS MORNING WITH CEILINGS EXPECTED TO
LOWER INTO THE 4000 TO 6000 FOOT RANGE IN THE AFTERNOON. LIGHT RAIN
SHOWERS ARE ANTICIPATED TO SPREAD ACROSS OUR TAF SITES FROM THE
SOUTHWEST AND WEST BETWEEN ABOUT 1600Z AND 1800Z. THE RAIN MAY BEGIN
AS A VERY BRIEF PERIOD OF SLEET AT KRDG AND KABE. A LIGHT AND
VARIABLE WIND THIS MORNING IS FORECAST TO SETTLE INTO THE EAST TO
SOUTH QUADRANT AROUND 4 TO 8 KNOTS FOR LATE THIS MORNING AND THIS
AFTERNOON.

CONDITIONS ARE EXPECTED TO LOWER THROUGH MVFR THIS EVENING AND INTO
THE IFR RANGE FOR TONIGHT AS LOW LEVEL MOISTURE IS DRAWN OFF THE
OCEAN BY A LIGHT EAST TO SOUTH SURFACE FLOW. OCCASIONAL LIGHT RAIN
AND DRIZZLE ARE ANTICIPATED. AREAS OF FOG SHOULD DEVELOP, ESPECIALLY
IN EASTERN PENNSYLVANIA AND IN NORTHERN AND CENTRAL NEW JERSEY.

A LOW LEVEL SOUTHWESTERLY JET IS FORECAST TO DEVELOP OVER THE
COASTAL PLAIN FOR TONIGHT. WE HAVE INCLUDED THE MENTION OF LOW LEVEL
WIND SHEAR FOR KTTN, KPNE, KPHL, KILG, KMIV AND KACY. BOTH KRDG AND
KABE SHOULD BE OUTSIDE THE NORTHWESTERN FRINGE OF THE SIGNIFICANT
WIND ASSOCIATED WITH THE LOW LEVEL JET. AS A RESULT, WE HAVE NOT
MENTIONED LOW LEVEL WIND SHEAR FOR THOSE LOCATIONS.

OUTLOOK...
THU MRNG...IFR CONDITIONS WITH LOW CLOUDS, FOG AND A CHANCE OF
RAIN/DRIZZLE. LLWS IS PSBL THU MRNG TO MIDDAY DUE TO THE PSBL
PRESENCE OF A LOW LEVEL SWLY JET OVERHEAD. MDT CONFIDENCE.

THU AFTN INTO THU NIGHT...MAINLY VFR WITH OCCASIONAL MVFR AND IFR
CONDITIONS IN SHOWERS AND SCATTERED THUNDERSTORMS. THERE CUD BE A
LULL IN THE PRECIP THU AFTN. MDT CONFIDENCE. STRONG CFP THU NIGHT.

FRI...CONDS IMPROVING TO VFR WITH NW WIND BEHIND CFP. MDT TO HIGH
CONFIDENCE.

SATURDAY AND SUNDAY...VFR CONDITIONS. STRONG HIGH PRESSURE. HIGH
CONFIDENCE

&&

.MARINE...
HIGH PRESSURE WILL SLIDE OFF THE COAST AND OUT TO SEA TODAY. THE
WIND IS EXPECTED TO SETTLE INTO THE EAST TO SOUTH QUADRANT ON THE
COASTAL WATERS OF NEW JERSEY AND DELAWARE AT SPEEDS OF 10 KNOTS OR
LESS. WAVE HEIGHTS SHOULD REMAIN AT 2 FEET OR LESS.

A LOW LEVEL SOUTHWESTERLY JET AROUND 40 TO 50 KNOTS IS FORECAST TO
DEVELOP OVERHEAD FOR TONIGHT. HOWEVER, WITH THE MILD AIR PASSING
OVER THE COLD WATER THE WIND IS NOT ANTICIPATED TO MIX TO THE
SURFACE DUE TO THE RESULTING ATMOSPHERIC STABILITY. A SOUTHERLY WIND
IS FORECAST TO INCREASE ONLY TO ABOUT 10 TO 15 KNOTS FOR TONIGHT.
WAVE HEIGHTS ON OUR OCEAN WATERS SHOULD BUILD TO 2 TO 4 FEET.

OUTLOOK...
THU AND FRI...SCA CONDITIONS ARE EXPECTED TO DEVELOP THU MRNG AND
LAST AT LEAST INTO FRI WITH THE APPROACH AND PASSAGE OF A CDFNT.
GUSTS WILL REACH INTO THE 25 TO 30 KT RANGE, WITH A WIND SHIFT
FROM SOUTHWEST TO NORTHWEST OCCURRING AS THE COLD FRONT PASSES
OVER THE WATERS LATE THU NIGHT. IN ADDITION, SEAS WILL STEADILY
BUILD INTO THE 5 TO 8 FOOT RANGE FOR THE COASTAL WATERS DURG THU
AND INTO THU NIGHT. SCA WILL BE RAISED WITH THIS PKG.

SAT...THERE IS LESS CONFIDENCE ON SAT AS LINGERING SCA CONDS COULD
REMAIN. IT LOOKS TO BE MARGINAL AT BEST WITH WINDS RIGHT AROUND 25
KT AND SEAS AROUND 5 FT, MAINLY ERLY.

SUN...STRONG N TO NWLY FLOW AS LARGE HIGH PRES BUILD IN COULD
INCREASE SEAS TO SCA AGAIN MAINLY ERLY AND WINDS CU GUST TO NR SCA
CRITERIA. BOTH WIND AND SEAS SHUD SUBSIDE AS THE DAY PROGRESSES
AND THE HIGH BUILDS FURTHER INTO THE REGION.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM THURSDAY TO 8 AM EDT FRIDAY FOR
     ANZ430-431-450>455.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...IOVINO/MEOLA
SHORT TERM...IOVINO
LONG TERM...NIERENBERG
AVIATION...IOVINO/NIERENBERG
MARINE...IOVINO/NIERENBERG
Hazardous weather outlook, Mar 25, 2:51 AM EST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
351 AM EDT WED MAR 25 2015

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-260800-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
351 AM EDT WED MAR 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-260800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
351 AM EDT WED MAR 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Carbon

When
March 25, 1:00 PM EST to 3:00 PM EST
Where
Carbon forecast zone
Reported by
Mesonet
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
March 25, 1:00 PM EST to 3:00 PM EST
Where
Monroe forecast zone
Reported by
ASOS
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565578, 565579.